MAUDE Adverse Event Report: X-SPINE SYSTEMS, INC. AXLE INTERSPINOUS FUSION SYSTEM; SPINOUS PROCESS PLATE

X-SPINE SYSTEMS, INC. AXLE INTERSPINOUS FUSION SYSTEM; SPINOUS PROCESS PLATE
Model Number X060-0241
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A visual assessment of the returned set screw identified an implant fracture as reported.The top portion of the set screw was sheared off at approximately half the depth of the torx detail.A functionality assessment could not be performed due to the damaged condition of the set screw.A dhr review was performed for the complaint lot and there were no manufacturing anomalies identified.The device met all required specifications prior to being released to distributable inventory.This lot has been available for distribution since 12/19/19.There have not been any other reported complaints with this lot.Experienced hardware staff were consulted for input regarding the implant set screw malfunction.None of the company staff had previously seen a set screw malfunction in this manner.The set screw is used to secure the cross bar implant to the locking plate, which is distributed with the set screw contained within the threaded hole of the implant when distributed.When rotational force is applied to the set screw, it is almost completely captured within the threaded hole of the implant.It is unclear how a system set screw could be fractured when being tightened.It could be possible that a set screw may fracture if excessive rotational force was applied or if it was rotated while cross-threaded in the implant.Excessive rotational force may fracture the set screw.A torque-limiting handle is provided to limit the amount of rotational force applied to the set screw.A cross-threaded set screw would not rotate as intended and may concentrate applied force and result in a malfunction.It is unclear how a set screw could be cross-threaded.The implant is provided as an assembly, which includes the set screw contained within the threaded hole of the implant.
 
Event or Problem Description
The company received notification on 4/29/2020 regarding an implant set screw that fractured when it was tightened during a surgical procedure on (b)(6) 2020.There were no known patient complications associated with this product complaint.A set screw from an alternate implant was used to successfully complete the procedure.

Brand Name
AXLE INTERSPINOUS FUSION SYSTEM
Common Device Name
SPINOUS PROCESS PLATE
Manufacturer (Section D)
X-SPINE SYSTEMS, INC.
664 cruiser lane
belgrade, mt
MDR Report Key10099297
Report Number3005031160-2020-00016
Device Sequence Number3386702
Product Code PEK
UDI-Device IdentifierM697X06002411
UDI-PublicM697X06002411
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX060-0241
Device Lot Number15931
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2020
Initial Report FDA Received Date05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR